Bortezomib-induced posterior reversible encephalopathy syndrome in a patient with newly diagnosed multiple myeloma
Related Experiment Video
Updated: May 15, 2026

Cell Subtype-specific Analysis of Neuronal Membrane Proteasome in Somatosensory Neurons
Published on: October 10, 2025
Gaku Oshikawa1, Akira Kojima, Noriko Doki
1Hematology Division, Tokyo Metropolitan Cancer and Infectious Diseases Center, Komagome Hospital, Japan. gaku.oshikawa@gmail.com
Abstract:
Posterior reversible encephalopathy syndrome (PRES) is a known but extremely rare side effect of bortezomib therapy. An unusual case of PRES possibly caused by bortezomib during induction treatment in a patient with multiple myeloma is reported. The patient experienced neither hypertensive crisis nor uremic encephalopathy at the onset of PRES, which are both well-known etiologies of PRES. The patient's PRES-related symptoms resolved completely after discontinuation of bortezomib and administration of a bulk dose of corticosteroids. The importance of early recognition of this potential neurological complication must be emphasized because this new drug is being increasingly prescribed.
Insights
Posterior reversible encephalopathy syndrome (PRES), a rare bortezomib side effect, occurred in a multiple myeloma patient without typical causes. Symptoms resolved after bortezomib cessation and corticosteroid treatment.
Area of Science:
- Neurology
- Oncology
- Pharmacology
Background:
- Bortezomib is a proteasome inhibitor used in multiple myeloma treatment.
- Posterior reversible encephalopathy syndrome (PRES) is a rare neurological side effect associated with certain therapies.
- Typical PRES etiologies include hypertensive crisis and uremic encephalopathy.
Observation:
- A multiple myeloma patient undergoing bortezomib induction therapy developed PRES.
- The patient did not present with hypertension or uremia at the onset of PRES.
- PRES symptoms appeared during the initial phase of bortezomib treatment.
Findings:
- This case highlights an unusual presentation of bortezomib-induced PRES.
- The absence of common PRES triggers suggests a direct link to bortezomib.
- Complete symptom resolution was achieved by discontinuing bortezomib and administering corticosteroids.
Implications:
- Early recognition of bortezomib-associated PRES is crucial for prompt management.
- This emphasizes the need for vigilance regarding neurological complications in patients receiving bortezomib.
- Increased use of bortezomib necessitates awareness of its potential rare side effects.
Related Concept Videos
Hepatic Encephalopathy
Multiple Sclerosis l: Introduction
Treatment Resistant Cancers
